Alert archive / Kansas / Red Flag Warnings in 2016

Red Flag Warning 11, NWS Topeka, KS

March 21, 201623 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 21, 2016, 4:15 PM CDT for 23 counties in Kansas. It took effect at Mar 22, 2016, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2016, 4:15 PM CDT (21:15 UTC)
In effect from
Mar 22, 2016, 12:00 PM CDT
Expired
Mar 22, 2016, 9:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS83 KTOP 212115
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT MON MAR 21 2016

KSZ022>024-026-035>040-054>056-058-059-221000-
/O.UPG.KTOP.FW.A.0005.160322T1700Z-160323T0200Z/
/O.NEW.KTOP.FW.W.0011.160322T1700Z-160323T0200Z/
/O.NEW.KTOP.FW.A.0006.160323T1800Z-160324T0200Z/
/O.CON.KTOP.FW.W.0010.000000T0000Z-160322T0200Z/
RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
415 PM CDT MON MAR 21 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
022...023...024...026...035...036...037...038...039...040...054...
055...056... 058 AND 059...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
022...023...024...026...035...036...037...038...039...040...054...
055...056...058 AND 059...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 022...023...024...026...035...036...037...038...
039...040...054... 055...056...058 AND 059...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT TUESDAY. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH
IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. 

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 008...009...010...011... 
  012...020...021...022...023...024...026...034...035...036... 
  037...038...039...040...054...055...056...058 AND 059. 

* WIND...SOUTHWESTERLY AT 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO BE BETWEEN 15 AND
  25 PERCENT IN THE AFTERNOON.

* IMPACTS...THE WEATHER CONDITIONS MAY LEAD TO EXTREME FIRE 
  BEHAVIOR. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD FURIOUSLY 
  AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED THIS AFTERNOON.

&&

$$

KSZ008>012-020-021-034-221000-
/O.UPG.KTOP.FW.A.0005.160322T1700Z-160323T0200Z/
/O.NEW.KTOP.FW.W.0011.160322T1700Z-160323T0200Z/
/O.CON.KTOP.FW.W.0010.000000T0000Z-160322T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-OTTAWA-
415 PM CDT MON MAR 21 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
008...009...010... 011...012...020...021 AND 034... 

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
008...009...010...011... 012...020...021 AND 034...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT TUESDAY. 

* AFFECTED AREA...FIRE WEATHER ZONES 008...009...010...011...012
  ...020...021 AND 034.

* WIND...SOUTHWESTERLY AT 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO BE BETWEEN 15 AND
  25 PERCENT IN THE AFTERNOON.

* IMPACTS...THE WEATHER CONDITIONS MAY LEAD TO EXTREME FIRE 
  BEHAVIOR. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD FURIOUSLY 
  AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED THIS AFTERNOON.

&&

$$
4 follow-up statements
106 
WWUS83 KTOP 220238
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT MON MAR 21 2016

KSZ022>024-026-035>040-054>056-058-059-221045-
/O.CON.KTOP.FW.W.0011.160322T1700Z-160323T0200Z/
/O.CON.KTOP.FW.A.0006.160323T1800Z-160324T0200Z/
RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
938 PM CDT MON MAR 21 2016

...RED FLAG WARNING FOR MONDAY HAS EXPIRED FOR FIRE WEATHER ZONES
022...023...024...026...035...036...037...038...039...040...054...
055...056...058 AND 059...

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 022...023...024...026...035...036...037...038...
039...040...054... 055...056... 058 AND 059...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 022...023...024...026...035...
036...037...038...039...040...054... 055...056... 058 AND 059...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT TUESDAY. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH
IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 008...009...010...011... 
  012...020...021...022...023...024...026...034...035...036... 
  037...038...039...040...054...055...056...058 AND 059. 

* WIND...SOUTHWESTERLY AT 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO BE BETWEEN
  15 AND 25 PERCENT IN THE AFTERNOON. 

* IMPACTS...THE WEATHER CONDITIONS MAY LEAD TO EXTREME FIRE 
  BEHAVIOR. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD FURIOUSLY 
  AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

KSZ008>012-020-021-034-221045-
/O.CON.KTOP.FW.W.0011.160322T1700Z-160323T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-OTTAWA-
938 PM CDT MON MAR 21 2016

...RED FLAG WARNING FOR MONDAY HAS EXPIRED FOR FIRE WEATHER ZONES
008...009...010... 011...012... 020...021 AND 034...

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 008...009...010... 011...012...020...021 AND 034...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT TUESDAY.

* AFFECTED AREA...FIRE WEATHER ZONES 008...009...010...011... 
  012 020...021 AND ...034. 

* WIND...SOUTHWESTERLY AT 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO BE BETWEEN
  15 AND 25 PERCENT IN THE AFTERNOON. 

* IMPACTS...THE WEATHER CONDITIONS MAY LEAD TO EXTREME FIRE 
  BEHAVIOR. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD FURIOUSLY 
  AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED THIS AFTERNOON.

&&

$$
263 
WWUS83 KTOP 220853
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT TUE MAR 22 2016

KSZ022>024-026-035>040-054>056-058-059-222100-
/O.CON.KTOP.FW.W.0011.160322T1700Z-160323T0200Z/
/O.CON.KTOP.FW.A.0006.160323T1800Z-160324T0200Z/
RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
353 AM CDT TUE MAR 22 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 022...023...024...026...035...036...037...038...
039...040...054...055...056...058 AND 059... 

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 022...023...024...026...035...
036...037...038...039...040...054...055...056...058 AND 059...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT TODAY. A FIRE
WEATHER WATCH ALSO REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 022...023...024...026...
  035...036...037...038...039...040...054...055...056...058 AND
  059.

* WIND...SOUTHWESTERLY AT 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO BE BETWEEN
  15 AND 25 PERCENT IN THE AFTERNOON.

* IMPACTS...THE WEATHER CONDITIONS MAY LEAD TO EXTREME FIRE 
  BEHAVIOR. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD FURIOUSLY 
  AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED TODAY.

&&

$$

KSZ008>012-020-021-034-222100-
/O.CON.KTOP.FW.W.0011.160322T1700Z-160323T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-OTTAWA-
353 AM CDT TUE MAR 22 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 008...009...010...011...012...020...021 AND 034...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT TUESDAY.

* AFFECTED AREA...FIRE WEATHER ZONES 008...009...010...011...
  012...020...021 AND 034....

* WIND...SOUTHWESTERLY AT 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO BE BETWEEN
  15 AND 25 PERCENT IN THE AFTERNOON.

* IMPACTS...THE WEATHER CONDITIONS MAY LEAD TO EXTREME FIRE 
  BEHAVIOR. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD FURIOUSLY 
  AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED TODAY.

&&

$$

WOLTERS
608 
WWUS83 KTOP 222047
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT TUE MAR 22 2016

KSZ008-009-020-222200-
/O.CAN.KTOP.FW.W.0011.000000T0000Z-160323T0200Z/
REPUBLIC-WASHINGTON-CLOUD-
347 PM CDT TUE MAR 22 2016

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 008...009 AND 020...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE RED FLAG
WARNING. 

CLOUD COVER HAS PREVENTED RELATIVE HUMIDITY VALUES FROM FALLING
BELOW 20 PERCENT. WINDS IN NORTH CENTRAL KANSAS HAVE REMAINED
BETWEEN 15-20 MPH WITH NO GUSTS...AS A RESULT THE RED FLAG WARNING
HAS BEEN CANCELLED FOR THESE ZONES.

$$

KSZ022>024-026-035>040-054>056-058-059-230500-
/O.UPG.KTOP.FW.A.0006.160323T1800Z-160324T0200Z/
/O.NEW.KTOP.FW.W.0012.160323T1800Z-160324T0200Z/
/O.CON.KTOP.FW.W.0011.000000T0000Z-160323T0200Z/
RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
347 PM CDT TUE MAR 22 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
022...023...024...
026...035...036...037...038...039...040...054...055...056... 058
AND 059... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT
WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 022...023...024...026...
035...036...037...038...039...040...054...055...056...058 AND
059...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 9 PM CDT WEDNESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 


A RED FLAG WARNING REMAINS IM EFFECT UNTIL 9 PM CDT TODAY. A RED
FLAG WARNING HAS BEEN ISSUED FROM 1 PM THROUGH 9 PM CDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONES 022...023...024...026... 
  035...036...037...038...039...040...054...055...056...058 AND 
  059. 

* WIND...SOUTHWESTERLY AT 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO BE BETWEEN 
  15 AND 25 PERCENT IN THE AFTERNOON.

* IMPACTS...THE WEATHER CONDITIONS MAY LEAD TO EXTREME FIRE 
  BEHAVIOR. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD FURIOUSLY 
  AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED TODAY.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ010>012-021-230500-
/O.NEW.KTOP.FW.W.0012.160323T1800Z-160324T0200Z/
/O.CON.KTOP.FW.W.0011.000000T0000Z-160323T0200Z/
MARSHALL-NEMAHA-BROWN-CLAY-
347 PM CDT TUE MAR 22 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
010...011...012 AND 021... 
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT WEDNESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
010...011...012 AND 021...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 9 PM CDT WEDNESDAY. 

* AFFECTED AREA...FIRE WEATHER ZONES 008...009...010...011... 
  012...020...021 AND 034.... 

* WIND...SOUTHWESTERLY AT 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO BE BETWEEN 
  15 AND 25 PERCENT IN THE AFTERNOON.

* IMPACTS...THE WEATHER CONDITIONS MAY LEAD TO EXTREME FIRE 
  BEHAVIOR. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD FURIOUSLY 
  AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ034-230200-
/O.CON.KTOP.FW.W.0011.000000T0000Z-160323T0200Z/
OTTAWA-
347 PM CDT TUE MAR 22 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
034...

* AFFECTED AREA...FIRE WEATHER ZONES 008...009...010...011... 
  012...020...021 AND 034.... 

* WIND...SOUTHWESTERLY AT 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO BE BETWEEN 
  15 AND 25 PERCENT IN THE AFTERNOON.

* IMPACTS...THE WEATHER CONDITIONS MAY LEAD TO EXTREME FIRE 
  BEHAVIOR. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD FURIOUSLY 
  AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED TODAY.

&&

$$
507 
WWUS83 KTOP 230214
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT TUE MAR 22 2016

KSZ010>012-021>024-026-035>040-054>056-058-059-231100-
/O.EXP.KTOP.FW.W.0011.000000T0000Z-160323T0200Z/
/O.CON.KTOP.FW.W.0012.160323T1800Z-160324T0200Z/
MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
914 PM CDT TUE MAR 22 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM CDT
WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 022...023...024... 026...035...036...037...038...
039...040...054...055...056...058 AND 059...

A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THROUGH 9 PM CDT
WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONES 022...023...024...026... 
  035...036...037...038...039...040...054...055...056...058 AND 
  059. 

* WIND...SOUTHWESTERLY AT 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO BE BETWEEN 20
  AND 28 PERCENT IN THE AFTERNOON.

* IMPACTS...THE WEATHER CONDITIONS MAY LEAD TO EXTREME FIRE 
  BEHAVIOR. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD FURIOUSLY 
  AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED TODAY.

&&

$$

KSZ034-230315-
/O.EXP.KTOP.FW.W.0011.000000T0000Z-160323T0200Z/
OTTAWA-
914 PM CDT TUE MAR 22 2016

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 034...

RELATIVE HUMIDITY HAS RECOVERED TO AROUND 40 PERCENT AND WILL
CONTINUE TO INCREASE THROUGH THE NIGHT. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 3:47 PM CDT, 28 minutes earlier.

Area forecast discussion, Mar 21, 3:47 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
347 PM CDT MON MAR 21 2016

.SHORT TERM...(This Evening through Tuesday)
Issued at 345 PM CDT MON MAR 21 2016

Fire weather will be the main concern through this forecast period.
Mid/upper level ridge axis has centered over the front range, with a
lee side trough across the high plains. The pressure gradient
remains strong across the region from now through Tuesday evening.
The low level jet will maximize over eastern KS late this evening
before it slightly weakens and veers over MO. Minimum RH values the
rest of this afternoon will be in the 20 to 30 percent range. Winds
out of the southwest around 20 to 30 mph with gusts up to 40 mph
will still be possible until around sunset. The wind speeds will
gradually diminish although should should keep most locations
partially mixed. So expect occasional gusts around 25 mph overnight
especially on the hill tops. Partially mixed boundary layer should
prevent low temperatures from dropping any lower than the mid to
upper 40s.

Tomorrow there will be a slight increase in the low level moisture
although not a huge change from today. There is quite a spread among
the models with the quality of the moisture return. The NAM seems to
be on the higher end of the guidance as always, therefore went with
values slightly lower than consensus in case of deeper mixing.
Soundings show that central KS will likely mix deeper during the
afternoon, while mixing in eastern KS is again restricted by a low
to mid level inversion. The minimum RH values should be in the 17 to
30 range, with the lowest values across central KS. Temperatures
will be much warmer with highs in the upper 70s to mid 80s, with the
warmest temperatures in central KS. Tomorrow the low level jet
should again strengthen over southeast KS. This will result in
southwest wind speeds around 25 to 35 mph with gusts up to 45 mph,
with the higher values in east central KS. The other thing of
concern is wind reaching advisory criteria for areas along and
southeast of a Herington to Holton line. Fire danger will be very
high to extreme across most of the area for tomorrow, therefore
decided to upgrade the fire weather watch to a red flag warning.

.LONG TERM...(Tuesday Night through Monday)
Issued at 345 PM CDT MON MAR 21 2016

Tuesday night through Wednesday night, an amplified upper level
trough over the four corners area Tuesday night will lift east-
northeast across western KS into IA by Wednesday night.

Wednesday, during the mid and late morning hours a surface dryline
will punch northeast across the CWA and exit into western MO by
early afternoon. Therefore any strong to severe thunderstorms will
develop well northeast and east of the CWA during the afternoon
hours. Strong surface winds behind the dryline will increase from
the southwest at 25 to 35 MPH with some gusts to near 40 MPH across
much of the southern and eastern counties of the CWA through the
afternoon. A surface cold front will push southward across north
central KS during the late afternoon hours and shift winds to the
northeast. Due to the tight pressure gradient on the west side of
the surface low in southwest IA, the winds behind the surface cold
front will increase from the north at around 30 MPH with some gusts
over 40 MPH across north central KS. There will be wrap around
moisture behind the front and there may be enough ascent for periods
of light rain and perhaps a post frontal elevated thunderstorm
across the northern and western counties of the CWA during the late
afternoon hours. Much of east central KS will have low RHs behind
the dryline and winds will increase to 25 to 35 MPH from the
southwest. Therefore, I have issued a fire weather watch during the
afternoon for east central and central KS. Highs Wednesday across
the eastern half of KS, ahead of the cold front will reach the mid
to upper 70s. North central KS will see highs in the lower to mid
60s around noon with temperatures falling through the 50s during the
afternoon hours behind the surface cold front.

Wednesday night, The wrap around moisture will continue to move
southward on the west side of the surface and 850mb low across
central IA. The strong CAA will begin to cool the vertical
temperature profile below 0 deg C, thus snow will begin to mix in
with the rain through the evening hours across north central KS,
then may chance to snow before the precip ends during the early
morning hours of Thursday. The southern half of the CWA will only
have widely scattered rain showers which may mix with snow for a
brief time during the early morning hours of Thursday before ending.
There may be enough moisture for a dusting up to a half inch of snow
on grassy surfaces across the northern counties of the CWA late
Wednesday night into Thursday morning. Most areas will be in the mid
20s to lower 30s by sunrise Thursday. It will be windy during the
evening hours behind the surface front, then winds should decrease
through the early morning hours of Thursday.

Thursday, The upper trough will lift northeast into the Great Lakes
States. There  will be northwest wind aloft. Strong isentropic
down-glide will clear skies during the mid morning hours with sunny
skies during the afternoon. Northwest winds will be 15 to 25 MPH
with higher gusts around noon, then decrease during the afternoon
hours. It will be colder with highs in the lower to mid 50s.

Thursday night will be cool as high pressure just east of Kansas
acts to keep winds light and skies clear.  As a northern stream
upper level trough moves over the central CONUS Friday, the pressure
gradient tightens and gusty southerly winds aid warm air advection
with highs reaching the mid-60s.  The next system to effect
northeast Kansas arrives on Saturday associated with the previously
mentioned trough.  Models vary slightly on the timing of this
system, with the GFS faster to bring in moderate precipitation.
Right now, Saturday and Saturday night look to have the best chances
for rain as the cold front passes.  As cold air moves in Saturday
night, a rain/snow mix is possible with any post frontal
precipitation.  Confidence in the forecast decreases after Saturday
due to the vastly different model solutions for a developing
shortwave trough over the central US.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1212 PM CDT MON MAR 21 2016

VFR conditions expected through the taf period. With a strong low
level jet in place the boundary layer may only partially decouple
overnight tonight especially at MHK/TOP. This means between the
periods of occasional gusts low level wind shear will be possible
mainly between 3 to 8 am.

&&

.FIRE WEATHER...
Issued at 345 PM CDT MON MAR 21 2016

A combination of strong winds from the southwest at 25 to 35 mph
with gusts up to 40 mph and relative humidity in the 15 to 30
percent range will create a favorable environment for wild fires.
The range land fire danger index will be at or near critical Tuesday
afternoon. Therefore, the fire weather watch has been upgraded to a
red flag warning, which is in effect from noon to 9 pm Tuesday.

A combination of strong winds from the southwest at 25 to 35 MPH
with gusts to 40 MPH and RHs down to around 20 percent will create a
favorable environment for wild fires. The range land fire index will
be at or near critical across east central KS during the afternoon
hours of Wednesday. Therefore, a fire weather watch has been issued
from Noon through 8 PM.

&&

.TOP Watches/Warnings/Advisories...
Red Flag Warning until 9 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Red Flag Warning from noon to 9 PM CDT Tuesday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for KSZ022>024-026-035>040-054>056-058-059.

&&

SHORT TERM...Sanders
LONG TERM...Gargan/Heller
AVIATION...Sanders
FIRE WEATHER...Gargan/Sanders
Hazardous weather outlook, Mar 21, 3:52 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT MON MAR 21 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-222100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
352 PM CDT MON MAR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RED FLAG WARNING CONTINUES FOR THE ENTIRE OUTLOOK AREA THROUGH
9 PM. SOUTHWEST WIND GUSTS UP TO 35 MPH AND MINIMUM RELATIVE
HUMIDITY VALUES IN THE 15 TO 25 PERCENT ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A RED FLAG WARNING IS IN EFFECT TUESDAY FROM NOON TO 9 PM AS
SOUTH WINDS INCREASE WITH GUSTS IN EXCESS OF 40 MPH WHILE MINIMUM
HUMIDITY VALUES RANGE BETWEEN 15 AND 20 PERCENT. A FIRE WEATHER
WATCH IS IN EFFECT FOR WEDNESDAY FROM NOON UNTIL 8 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:33 AM CDTRed Flag WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more17 hr
Mar 21, 4:15 PM CDTFire Weather WatchTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more24 hr

Nearby

Red Flag Warnings in Kansas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.